Pain Meds & Hearing Loss

March 20, 2014 in My House

A recent study shows that common, over-the-counter pain medicines, contribute to hearing loss. When you have a headache, a cold, or an aching back, you’re likely to head out to the drugstore and pick up some pain meds-maybe some Bayer, Advil, or Aleve. These meds–aspirin, ibuprofen, and naproxen–fall into the category of NSAIDs (non-steroidal anti-inflammatory drugs). NSAIDs can be beneficial–aspirin, for instance, helps prevent heart attacks. However, a new study shows that NSAIDs, when routinely used, can cause hearing loss.

The American Journal of Epidemiology published the first prospective study examining the correlation between regular NSAID use and hearing loss in women. This study found that using NSAIDs twice a week up to six or more times a week increased the risk of hearing loss in women by 8% to 24%. A previous study also demonstrated that men regularly using ibuprofen, acetaminophen, or aspirin increase their risk of hearing loss up to 99%. Regular NSAID use appears to affect men’s hearing more than women’s, but both sexes are at increased risk.

Sources: Curhan S, Shargorodsky J, Eavey R, et al. Analgesic use and the risk of hearing loss in women. Am J Epidemiol. 2012; 176 (6): 544-554. Curhan S, Eavey R, Shargorodsky J, et a. Analgesic use and the risk of hearing loss in men. Am J Med. 2010; 123 (3): 231-237.

Print Friendly